Montana, 2012

Wildfire in Montana, September 1, 2012

September 1, 2012 · NWS BYZ · 1 event in 1 county or zone

The Rosebud Wildfire originated 10 miles southwest of Roscoe, Montana on Tuesday, August 28th, at approximately 1:08 pm. The fire burned 2,397 acres and was 100% contained on Saturday, September 1st at approximately 5 pm.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

The Rosebud Wildfire originated 10 miles southwest of Roscoe, Montana on Tuesday, August 28th, at approximately 1:08 pm. The fire burned 2,397 acres and was 100% contained on Saturday, September 1st at approximately 5 pm. The fuels consisted of grass and understory pine and grass with intermixed aspen.

Mandatory evacuations were ordered for approximately 20 residences along Getaway Trail five miles south of Roscoe. Although one outbuilding was reported to have burned, no houses were destroyed. Total personnel consisted of about 195 people, 30 engines, a pair each of bulldozers and water tenders, three helicopters, one heavy air tanker and two small engine tankers. The cause of the wildfire remains under investigation. More detailed information can be found at www.inciweb.org.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 31, 7:17 PM MST, 4 hours 43 minutes earlier.

Area forecast discussion, Aug 31, 7:17 PM MST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
817 PM MDT FRI AUG 31 2012

.SHORT TERM...VALID FOR SAT AND SUN...

MADE SOME ADJUSTMENTS TO POPS AND SKY COVER FOR THE REST OF THE
NIGHT TO BETTER REFLECT SATELLITE AND RADAR TRENDS. CONVECTION WAS
FIRING UP WILL SCATTERED COVERAGE OVER THE SOUTHEAST. STORMS HAVE
BEEN WET WITH SOME REPORTS OF OVER A QUARTER INCH OF RAIN WITH
VARIOUS STORMS. ACTIVITY HAS TAPERED BACK QUITE A BIT OVER CENTRAL
AND WESTERN ZONES AND HAVE TRIMMED POPS BACK SOME THERE. ANOTHER
LATE EVENING ROUND OF ACTIVITY EXPECTED OVER WESTERN ZONES FROM
RETURNS OVER NORTHEAST IDAHO...SO LEFT THE WEST SCATTERED. RAISED
POPS OVER THE WEST AS IMPRESSIVE SHORTWAVE AND CHUNK OF CONVECTION
OVER NORTHEAST NEVADA AND NORTHWEST UTAH WILL HEAD INTO THE
WESTERN ZONES OVERNIGHT. DESPITE HIGHER HUMIDITY...WILL LEAVE RED
FLAG IN PLACE WITH EASY LIGHTNING PRODUCTION WITH ASCENT THIS
EVENING. UPDATE OUT SHORTLY. TWH

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

MONDAY LOOKING DRY UNDER ZONAL FLOW...WITH PWATS LESS THAN A HALF
INCH AND STILL DECENT MIXED WIND POTENTIAL WITH 20KT H7 FLOW. THUS
ANOTHER DAY OF FIRE WEATHER ISSUES WITH TEMPS IN THE 80S AND
MINIMUM HUMIDITY IN THE TEENS IF NOT NEAR 10 PERCENT. MONSOON
MOISTURE WILL BE SEVERELY SUPPRESSED AND IT DOES NOT LOOK LIKE IT
WILL MAKE ANOTHER APPEARANCE IN OUR AREA THROUGH ALL OF NEXT WEEK.

MODELS NOW IN PRETTY GOOD AGREEMENT IN SHOWING A SHORTWAVE OUT OF
THE NORTH PACIFIC SLIDING INTO THE NORTHERN PLAINS IN A DEVELOPING
NW FLOW ALOFT MONDAY NIGHT AND TUESDAY. AIRMASS STILL LOOKING TOO
DRY TO SUPPORT PCPN IN OUR AREA...AND STRONGEST FORCING WILL
REMAIN TO OUR NORTHEAST...BUT THIS WILL BRING A SHOT OF COOLER
CANADIAN AIR. WITH SOME CONFIDENCE HAVE TWEAKED EXPECTED TEMPS
DOWN A FEW MORE DEGREES...BOTH TUESDAY AND TUESDAY NIGHT WHEN WE
SHOULD BE NEAR OR PERHAPS A BIT BELOW NORMAL.

COULD BE BRIEF SHORTWAVE RIDGING AND VERY MODEST WARMING
WEDNESDAY BEFORE NEXT CLIPPER WEDNESDAY NIGHT OR THURSDAY. MODELS
DIFFERING IN TIMING AND STRENGTH OF THIS ENERGY...BUT OVERALL THEY
HAVE TRENDED TOWARD A LONGER DURATION AND MORE ENERGETIC NORTHWEST
FLOW FOR MID TO LATE NEXT WEEK...AND THIS EVOLUTION OF THE
LONGWAVE PATTERN SEEMS SUPPORTED BY UPSTREAM FLOW IN THE NORTH
PACIFIC. THUS THINK WE WILL SEE AT LEAST A COUPLE DAYS WITH NEAR
TO BELOW NORMAL TEMPS...WITH GENERALLY COOL NIGHTS...BUT IT IS
VERY UNCLEAR WHETHER WE WILL BE ABLE TO GENERATE ANY
PRECIPITATION. MAYBE NOT. THE GFS REMAINS DRY PER WEAKER
FORCING...BUT THE LAST COUPLE ECMWF RUNS SUGGEST ENOUGH WESTWARD
DIGGING OF THE THURSDAY TROF TO SUPPORT A SLIGHT RISK OF SHOWERS
IN THE LATE THURSDAY OR FRIDAY TIME FRAME. UKMET IS MORE IN LINE
WITH THE ECMWF BUT THE CANADIAN SUPPORTS THE GFS. FOR NOW WILL
STAY THE COURSE AND KEEP FORECAST DRY THROUGH DAY 7 BUT WILL NEED
TO KEEP WATCH OF MODEL TRENDS FOR LATE NEXT WEEK. IT SHOULD ALSO
BE NOTED THAT A HANDFUL OF GFS ENSEMBLES LOOK MORE LIKE THE
ECMWF...SO A DEFINITE TREND EXISTS HERE. JKL

&&

.AVIATION...

ISOLATED THUNDERSTORMS WILL CONTINUE TO BE A THREAT THROUGH THE
NIGHT. A FEW THUNDERSTORMS COULD LINGER INTO SATURDAY MORNING WEST
OF BILLINGS. STORMS COULD BRIEFLY IMPACT VISIBILITY ALONG WITH
PRODUCING SOME WIND GUSTS UP TO 45 MPH. CEILINGS SHOULD REMAIN VFR
THROUGH TONIGHT. KLVM TAF LOCATION MAY FALL UNDER INFLUENCE OF
SMOKE FROM WILDFIRES BURNING IN THE AREA...WHICH MAY ALSO
TEMPORARILY AFFECT VISIBILITIES. CHAMBERS

&&

.PRELIMINARY POINT TEMP/POPS...

    SAT     SUN     MON     TUE     WED     THU     FRI
-----------------------------------------------------------
BIL 064/090 057/084 051/085 054/078 049/079 048/079 049/078
    23/T    20/U    00/U    00/U    00/U    01/U    11/U
LVM 056/085 049/082 043/086 044/080 039/081 041/079 043/081
    34/T    21/U    00/U    00/B    00/B    00/U    11/U
HDN 060/092 058/086 050/089 052/080 046/081 047/081 047/079
    33/T    21/U    00/U    00/U    00/U    01/U    11/U
MLS 063/093 061/084 051/086 054/079 048/078 049/077 048/078
    32/T    21/B    00/U    01/U    11/B    11/U    11/U
4BQ 063/092 060/085 051/086 053/079 049/079 047/076 048/077
    32/T    21/B    00/U    00/U    11/B    11/U    11/U
BHK 064/093 061/083 049/083 049/078 048/077 046/074 045/075
    32/T    21/B    00/U    01/U    11/B    11/U    11/U
SHR 059/092 056/083 049/085 047/079 045/078 044/077 046/075
    33/T    21/U    00/U    00/U    00/U    01/U    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT FROM NOON SATURDAY TO 9 PM MDT
      SUNDAY FOR ZONE 117.
     RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT SATURDAY FOR ZONES
      123>133.
WY...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT SATURDAY FOR ZONES
      274-284.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Aug 31, 1:43 PM MST, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
243 PM MDT FRI AUG 31 2012

MTZ028>042-056>058-063>068-WYZ098-099-012045-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
243 PM MDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE REGION TONIGHT
AND WILL HAVE THE POTENTIAL TO PRODUCE STRONG AND ERRATIC WIND
GUSTS AND FREQUENT LIGHTNING. THESE CONDITIONS WILL COMBINE WITH
LOW HUMIDITIES TO POSE A RISK FOR NEW FIRE STARTS AND ERRATIC
BEHAVIOR WITH CURRENT FIRES.

PLEASE BE ON THE LOOKOUT FOR ADDITIONAL FIRE STARTS AND REPORT
THEM TO FIRE OFFICIALS IMMEDIATELY. FOLLOW LOCAL FIRE RESTRICTIONS
VERY CLOSELY AND BE EXTREMELY CAREFUL WHEN OPERATION MACHINERY IN
DRY LOCATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED SATURDAY AFTERNOON AND
EVENING. ONCE AGAIN...THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO
PRODUCE GUSTY WINDS AND FREQUENT LIGHTNING FOR A CONTINUED FIRE
RISK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Eastern Carbon

When
September 1, 12:00 AM MST to 4:00 PM MST
Where
Eastern Carbon forecast zone
Reported by
Other Federal Agency

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407746.